We describe two cases of telogen effluvium occurring in two 11-year-old children following bivalent human papillomavirus (HPV) vaccine administration. The two children began to lose their hair following the second HPV vaccine dose. Alopecia worsened following the third vaccine dose and then resolved spontaneously within a few months. In both cases, laboratory analysis and psychiatric evaluation excluded causes other than anti-HPV vaccine. Social discomfort and isolation were associated with alopecia in the two children. The clinical presentation was consistent with a pattern of telogen effluvium. The identification of specific vaccine components responsible for triggering the adverse event remains difficult. In similar cases, suspension of immunization is not recommended, as it provides health benefits that overcome the possible adverse effect of transient telogen effluvium. Caregivers should ensure psychiatric support to their patients to manage the social and emotional distress that might be associated with hair loss.
Copyright © 2012 S. Karger AG, Basel.